zbMATH — the first resource for mathematics

Conditional expectation and bicontractive projections on Jordan \(C^ *\)- algebras and their generalizations. (English) Zbl 0598.46044
A JB\({}^*\)-triple is a complex Banach space equipped with a compatible triple product structure. The class contains all Jordan \(C^*\)-algebras (also called JB\({}^*\)-algebras), including the exceptional one, as well as all \(C^*\)-algebras. According to W. Kaup [Math. Scand. 54, 95- 100 (1984; Zbl 0578.46066)], if P is a contractive projection on a \(JB^*\)-triple U, then P(U) is a \(JB^*\)-triple and \(P\{PabPc\}=P\{PaPbPc\}\) for a,b,c in U.
By using these results of Kaup and their own previous work [Math. Scand. 52, 279-311 (1983; Zbl 0547.46048); J. Reine Angew. Math. 356, 67-89 (1985; Zbl 0547.46049)], the authors obtain additional structure of P(U) and prove a new conditional expectation formula. Specifically it is shown that P(U) is isomorphic to a JB\({}^*\)-subtriple of the bidual U”, which is a \(JBW^*\)-triple by work of Dineen [Math. Scand., to appear] and Barton-Timoney [Math. Scand., to appear]; and that \(P\{PaPbc\}=P\{PaPbPc\}\) holds for a,b,c in U. These reslts are then used to solve the bicontractive projection problem for \(JB^*\)-triples: a contractive projection P on a \(JB^*\)-triple U is bicontractive if and only if \(P=(I+\theta)\) where \(\theta\) is an involutive isometry of U. This last result includes all known results on bicontractive projections on Banach spaces supporting an algebraic structure, i.e. \(C^*\)- algebras, \(J^*\)-algebras, JB algebras.

46L70 Nonassociative selfadjoint operator algebras
17C65 Jordan structures on Banach spaces and algebras
17A40 Ternary compositions
46L51 Noncommutative measure and integration
46L53 Noncommutative probability and statistics
46L54 Free probability and free operator algebras
Full Text: DOI EuDML
[1] Arazy, J., Friedman, Y.: Contractive projections inC 1 andC ?. Mem. Am. Math. Soc.13, No. 200 (1978) · Zbl 0382.47020
[2] Barton, T., Timoney, R.: Weak *-continuity of Jordan triple products and its applications. Math. Scand. To appear · Zbl 0621.46044
[3] Bernau, S.J., Lacey, H.E.: Bicontractive projections and reordering ofL p spaces. Pac. J. Math.69, 291-302 (1977) · Zbl 0351.46005
[4] Byrne, C., Sullivan, F.E.: Contractive projections with contractive complement inL p-space. J. Multivariate Anal.2, 1-13 (1972) · Zbl 0232.46034 · doi:10.1016/0047-259X(72)90009-7
[5] Dineen, S.: The second dual of aJB *-triple system. In: Complex Analysis, Functional Analysis and Approximation Theory, pp. 67-69, J. Mujica (ed.). Amsterdam: Elsevier (North Holland) 1986
[6] Emch, G.G., King, W.P.C.: Faithful normal states onJBW-algebras. Proc. Symp. Pure Math.38, 305-307 (1982) · Zbl 0528.46045
[7] Friedman, Y., Russo, B.: Contractive projections on operator triple systems. Math. Scand.52, 279-311 (1983) · Zbl 0547.46048
[8] Friedman, Y., Russo, B.: Algebres d’operateurs sans ordre: solution du probleme du projecteur contractif. C. R. Acad. Sci. Paris296, 393-396 (1983) · Zbl 0553.46045
[9] Friedman, Y., Russo, B.: Conditional expectation without order. Pac. J. Math.115, 351-360 (1984) · Zbl 0563.46039
[10] Friedman, Y., Russo, B.: Solution of the contractive projection problem. J. Funct. Anal.60, 56-79 (1985) · Zbl 0558.46035 · doi:10.1016/0022-1236(85)90058-8
[11] Friedman, Y., Russo, B.: Structure of the predual of aJBW *-triple. J. Reine u. Angew. Math.356, 67-89 (1985) · Zbl 0547.46049 · doi:10.1515/crll.1985.356.67
[12] Friedman, Y., Russo, B.: The Gelfand-Naimark theorem forJB *-triples. Duke Math. J.53, 139-148 (1986) · Zbl 0637.46049 · doi:10.1215/S0012-7094-86-05308-1
[13] Iochum, B.: Cones autopolaires et algebres de Jordan. Lecture Notes in Math.1049. Berlin-Heidelberg-New York: Springer 1984
[14] Kaup, W.: A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces. Math. Z.183, 503-529 (1983) · Zbl 0519.32024 · doi:10.1007/BF01173928
[15] Kaup, W.: Contractive projections on JordanC *-algebras and generalizations. Math. Scand.54, 95-100 (1984) · Zbl 0578.46066
[16] Robertson, A.G., Youngson, M.A.: Positive projections with contractive complements on Jordan algebras. J. Lond. Math. Soc. (2),25, 365-374 (1982) · Zbl 0481.46032 · doi:10.1112/jlms/s2-25.2.365
[17] Størmer, E.: Positive projections with contractive complements onC *-algebras. J. Lond. Math. Soc. (2)26, 132-142 (1982) · Zbl 0501.46048 · doi:10.1112/jlms/s2-26.1.132
[18] Upmeier, H.: Symmetric Banach manifolds and JordanC *-algebras. Amsterdam: Holland 1985 · Zbl 0561.46032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.